Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 53, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 28, 2021, 7:33 PM CDT for Burnett County, Washburn County, Wisconsin. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 7:33 PM CDT (00:33 UTC)
- Expired
- Jul 28, 2021, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Burnett County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 119 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:41 PM CDT | TSTM WND DMG | 5 Wnw Spooner, WI | ASPEN TREE DOWN ACROSS PERCH LAKE ROAD NEAR INTERSECTION OF PERCH LAKE ROAD AND DOCK LAKE ROAD. TIME ESTIMATED FROM RADAR. |
| Jul 28, 7:44 PM CDT | TSTM WND DMG | 2 Nw Spooner, WI | LARGE OAK TREE DOWNED ACROSS HIGHWAY A NEAR DOCK LAKE ROAD. |
| Jul 28, 7:45 PM CDT | TSTM WND DMG | 6 Nw Shell Lake, WI | SEVERAL 8 INCH POPIL AND MAPLE TREES SNAPPED OFF AT A FARM, SOME IN SHELTERED LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4815 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 8.9
- Supercell composite
- 48.1
The text
As transmitted.
960
WUUS53 KDLH 290033
SVRDLH
WIC013-129-290100-
/O.NEW.KDLH.SV.W.0053.210729T0033Z-210729T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
733 PM CDT Wed Jul 28 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southwestern Washburn County in northwestern Wisconsin...
Southeastern Burnett County in northwestern Wisconsin...
* Until 800 PM CDT.
* At 733 PM CDT, a severe thunderstorm was located 7 miles southeast
of Hertel, or 10 miles southwest of Spooner, moving southeast at 60
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Washburn and southeastern Burnett Counties, including
the following locations... Sarona, Big Sand Lake, Oakland, Birch
Island Lake, Mckenzie Lake and Yellow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4573 9215 4573 9231 4595 9244 4596 9201
4564 9160 4564 9215
TIME...MOT...LOC 0033Z 314DEG 52KT 4574 9207
HAIL...0.88IN
WIND...60MPH
$$
JDS1 follow-up statement
527
WWUS53 KDLH 290045
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
745 PM CDT Wed Jul 28 2021
WIC013-129-290100-
/O.CON.KDLH.SV.W.0053.000000T0000Z-210729T0100Z/
Washburn WI-Burnett WI-
745 PM CDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN WASHBURN AND SOUTHEASTERN BURNETT COUNTIES...
At 745 PM CDT, a severe thunderstorm was located near Haugen, or 11
miles northwest of Rice Lake, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Spooner, Shell Lake, Webster, Hertel, Sarona, and Big Sand Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4573 9215 4573 9231 4590 9240 4591 9195
4564 9160 4564 9215
TIME...MOT...LOC 0045Z 314DEG 52KT 4562 9189
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:38 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 28, 4:38 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Duluth MN 438 PM CDT Wed Jul 28 2021 .DISCUSSION...(This evening through Tuesday) Issued at 438 PM CDT Wed Jul 28 2021 Summary...Showers and thunderstorms over the Arrowhead and Lake Superior will continue to slide to the southeast this afternoon, but new convection may develop over northern Minnesota over the next few hours. These storms may produce large hail and damaging winds. Our next chance for showers and thunderstorms is expected Friday night, but then mostly dry conditions are expected through at least the first half of next week. The convective evolution this evening is being a real pain, as mid clouds that moved in from North Dakota has slowed down the heating and destabilization of northern Minnesota, slowing down the initiation of the convection that we expected to have already developed this afternoon. There is still plenty of CAPE and shear out there, just not in the right location to interact with the front that is slowly sliding into the area from the northwest. All of our severe risk is conditional upon getting new convection to form somewhere over northern Minnesota, which is beginning to look a little iffy at this time. We still have confidence that there will be storms this evening, but confidence is poor in timing and location given the details of what we are seeing out there. This system will continue to slide southeast, and I expect all potential for storms to have moved out of the area by 10 or 11 pm this evening, if not earlier. Once this system slides south of the area we should have a quieter and cooler day for Thursday and even Friday. Highs should only be in the upper 70s to low 80s for both days with afternoon minimum RH values in the 30 to 40 percent range. It looks like we will have another chance of showers and thunderstorms in the Friday night and early Saturday time range, but this depends on the timing and track of a shortwave that drops out of Canada and across the forecast area during the evening hours. There is fairly good model agreement for now, but this is convection and I expect some shifts in timing and even track before it gets here. That shortwave brings in a decent bubble of cool air in at 850mb, so after it moves through expect some more cooler temperatures - mid 70s to mid 80s - for the weekend with a ridge of high pressure over the area. Temperatures to gradually warm early next week as that slides off to the east and upper level ridging builds into the area once again. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Jul 28 2021 Convection is the main concern for the next 6-9 hours over the terminals, with tempo groups for both an initial set that will continue to affect KDLH and KHYR for the next couple hours, followed by another round now initiating around KINL and will spread southeast through the afternoon and early evening hours. Strongest storms should bring damaging winds and large hail, along with at least IFR if not LIFR conditions with the heavy rainfall. Once the storms move out of the area VFR conditions should return to the area. Expect that we may get some fog and stratus for KDLH and KHYR again tonight, but uncertainty is kind of low at this time and have put in some lower visibilities and stratus for now, but expect to be modifying this with later updates. && .MARINE... Issued at 438 PM CDT Wed Jul 28 2021 Convection remains the main concern for the forecast. The current convection over northern MN will move over western Lake Superior and then slide to the southeast during the late afternoon and evening hours. This round of storms may bring damaging, gale force gusts or higher, large hail, and locally higher waves. Outside of storms, do not expect waves to get above 2 feet through tonight. After tonight winds turn to the northwest and should settle down to 10kts or less for Thursday, and then swing around to the west to southwest for Friday, but still less than 10kts. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 80 55 81 / 60 0 0 20 INL 57 77 50 83 / 20 0 10 50 BRD 62 81 56 83 / 40 0 0 10 HYR 61 81 51 80 / 80 0 0 10 ASX 62 80 52 82 / 80 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...LE MARINE...LE
Hazardous weather outlook, Jul 28, 5:16 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 516 PM CDT Wed Jul 28 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292230- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 516 PM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to redevelop this evening over northern Minnesota and adjoining areas of Ontario, and move southeast through northern Minnesota into northwest Wisconsin this evening. Some storms will likely become severe with hail up to baseball size, damaging wind gusts exceeding 75 mph, frequent cloud-to-ground lightning, and heavy rainfall which may lead to localized flash flooding. There is also a small chance of a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size, rainfall amounts and any storm damage to the National Weather Service. LSZ121-140>148-150-292230- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 516 PM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected to move over western Lake Superior this evening. A few storms may be strong to severe with large hail, damaging wind gusts up to 50 knots, frequent cloud- to- water lightning, and locally heavy rainfall which may reduce visibility below one- half mile. Wind and waves may become large and chaotic around and in storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Friday afternoon and evening. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 28, 6:56 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 PM CDT Wed Jul 28 2021
WIZ009-290015-
Price-
656 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PRICE
COUNTY...
At 656 PM CDT, strong thunderstorms were along a line extending from
near Tripoli, to near Ogema, and moving southeast at 40 mph.
Wind gusts up to 55 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.
These storms will be near...
Spirit around 700 PM CDT.
Other locations impacted by these storms include Brantwood, Clifford,
Wilson Lake Near Phillips and Cranberry Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4571 9051 4570 9004 4539 9004 4538 9012
4538 9038
TIME...MOT...LOC 2356Z 329DEG 36KT 4553 9003 4548 9034
JDSSpecial weather statement, Jul 28, 7:00 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
700 PM CDT Wed Jul 28 2021
WIZ003-004-009-290015-
Price-Iron-Ashland-
700 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...
At 659 PM CDT, strong thunderstorms were along a line extending from
near Winchester, to near Glidden, and moving southeast at 50 mph.
Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Mercer around 705 PM CDT.
Park Falls around 715 PM CDT.
Other locations impacted by these storms include Long Lake,
Manitowish, Pike Lake and Fisher Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4598 9002 4598 9004 4583 9005 4578 9035
4618 9059 4632 9003 4630 8993 4599 8993
TIME...MOT...LOC 2359Z 327DEG 42KT 4622 8999 4612 9049
JDSSpecial weather statement, Jul 28, 7:06 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
706 PM CDT Wed Jul 28 2021
WIZ007-008-290030-
Sawyer-Washburn-
706 PM CDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHBURN AND
SOUTHERN SAWYER COUNTIES...
At 706 PM CDT, a strong thunderstorm was near Stone Lake, or 15 miles
southwest of Chippewa Flowage West, moving southeast at 40 mph.
Wind gusts up to 30 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Couderay around 710 PM CDT.
Radisson and Exeland around 715 PM CDT.
Other locations impacted by this storm include Deer Lake, Little
Sissabagama Lake, Sissabagama Lake, Ojibwa, Edgewater and Lac Courte
Oreilles Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4576 9173 4589 9160 4576 9074 4564 9083
4564 9145
TIME...MOT...LOC 0006Z 298DEG 68KT 4577 9147
JDSSpecial weather statement, Jul 28, 7:14 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
714 PM CDT Wed Jul 28 2021
WIZ003-004-009-290030-
Price-Iron-Ashland-
714 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...
At 713 PM CDT, strong thunderstorms were along a line extending from
6 miles north of Lac Du Flambeau, to near Butternut, and moving
southeast at 55 mph.
Wind gusts up to 55 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of northeastern
Price, southeastern Iron and southeastern Ashland Counties, including
the following locations... Manitowish, Butternut Lake, Pike Lake and
Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4598 9002 4598 9004 4567 9004 4564 9029
4607 9072 4619 8993 4599 8993
TIME...MOT...LOC 0013Z 323DEG 46KT 4605 8993 4600 9044
JDSSpecial weather statement, Jul 28, 7:26 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Duluth MN 726 PM CDT Wed Jul 28 2021 WIZ007-008-290045- Sawyer-Washburn- 726 PM CDT Wed Jul 28 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WASHBURN AND SOUTHWESTERN SAWYER COUNTIES... At 725 PM CDT, strong thunderstorms were along a line extending from near Shell Lake, to 9 miles east of Exeland, and moving southeast at 50 mph. Wind gusts up to 50 mph, penny size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with these storms. These storms will be near... Birchwood around 745 PM CDT. Other locations impacted by these storms include Sissabagama Lake, Edgewater, Deer Lake, Little Sissabagama Lake, Ojibwa, Angus and Lac Courte Oreilles Reservation. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4583 9181 4581 9107 4564 9081 4564 9178 TIME...MOT...LOC 0025Z 297DEG 47KT 4574 9185 4564 9104 JDS
Special weather statement, Jul 28, 7:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
728 PM CDT Wed Jul 28 2021
WIZ009-290045-
Price-
728 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PRICE
COUNTY...
At 728 PM CDT, strong thunderstorms were along a line extending from
near Squirrel Lake, to near Fifield, and moving southeast at 55 mph.
Wind gusts up to 55 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of northeastern
Price County, including the following locations... Pike Lake,
Brantwood and Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4590 9053 4593 9005 4571 9004 4552 9005
4551 9015
TIME...MOT...LOC 0028Z 316DEG 47KT 4589 8998 4583 9041
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:00 PM CDT | Special Weather Statement | DLH | Iron | 15 min |
| Jul 28, 7:06 PM CDT | Special Weather Statement | DLH | Sawyer | 24 min |
| Jul 28, 7:14 PM CDT | Special Weather Statement | DLH | Price | 16 min |
| Jul 28, 7:26 PM CDT | Special Weather Statement | DLH | Sawyer | 19 min |
| Jul 28, 7:28 PM CDT | Special Weather Statement | DLH | Price | 17 min |
| Jul 28, 7:42 PM CDT | Special Weather Statement | DLH | Price | 18 min |
| Jul 28, 7:51 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 39 min |
| Jul 28, 7:58 PM CDT | Tornado Warning | DLH | Burnett | 32 min |
| Jul 28, 7:59 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 16 min |
| Jul 28, 8:20 PM CDT | Special Weather Statement | DLH | Burnett | 25 min |
| Jul 28, 9:04 PM CDT | Special Weather Statement | DLH | Price | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.